Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 79, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 16, 2012, 6:53 AM CDT for Bureau County, Putnam County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2012, 6:53 AM CDT (11:53 UTC)
- Expired
- Aug 16, 2012, 7:28 AM CDT
- In force
- 35 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bureau County, IL, Putnam County, IL
The radar
The Chicago radar (KLOT), 107 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 7:00 AM CDT | HAIL 0.25 | W Malden, IL | LOTS OF PEA HAIL AND INTENSE RAIN. LASTED 10 MINUTES OR LESS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS53 KDVN 161153 SVRDVN ILC011-155-161300- /O.NEW.KDVN.SV.W.0079.120816T1153Z-120816T1300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 653 AM CDT THU AUG 16 2012 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS... NORTHEASTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS... * UNTIL 800 AM CDT. * AT 652 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR PRINCETON...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEPUE...LADD...GRANVILLE...SPRING VALLEY AND DALZELL. THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 50 AND 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. && LAT...LON 4123 8916 4136 8961 4153 8954 4146 8916 TIME...MOT...LOC 1153Z 287DEG 35KT 4142 8946 WIND...HAIL 60MPH 1.00IN $$ NICHOLS
1 follow-up statement
732 WWUS53 KDVN 161228 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 728 AM CDT THU AUG 16 2012 ILC011-155-161237- /O.CAN.KDVN.SV.W.0079.000000T0000Z-120816T1300Z/ PUTNAM IL-BUREAU IL- 728 AM CDT THU AUG 16 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUREAU AND NORTHEASTERN PUTNAM COUNTIES IS CANCELLED... THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING GUSTY WINDS AND FREQUENT LIGHTNING. LAT...LON 4123 8916 4136 8961 4153 8954 4146 8916 TIME...MOT...LOC 1227Z 287DEG 35KT 4132 8904 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:37 AM CDT, 16 minutes earlier.
Area forecast discussion, Aug 16, 6:37 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 637 AM CDT THU AUG 16 2012 .AVIATION... COLD FRONT MOVING INTO EASTERN IOWA WILL CLEAR THE MISSISSIPPI BY 18Z/16. VFR WX WITH PERIODS OF MVFR/IFR WITH TSRA CAN BE EXPECTED THROUGH 15Z/16. CONDITIONS WILL IMPROVE TO VFR BY OR AFT 15Z/16. HIGH PRESSURE BUILDING INTO THE MIDWEST WILL RESULT IN VFR CONDITIONS WITH DECREASING WINDS AFT 00Z/17. ..08.. && .PREV DISCUSSION... /ISSUED 305 AM CDT THU AUG 16 2012/ SYNOPSIS... ANALYSIS AT 2 AM SHOWS RAPID DEVELOPMENT OF SHOWERS AND STORMS BLOOMING A ALONG AND BEHIND VIGOROUS AND SEASONALLY VERY STRONG COLD FRONT NOW NEAR I-35. THIS IS SIMILAR TO WHAT WAS DISCUSSED PAST FEW NIGHTS AND NOWCAST TOOLS SUPPORT THIS LOOSE CONVECTIVE COMPLEX TO PASS ACROSS AT LEAST THE NORTHERN 1/2 TO 2/3 AREA BETWEEN NOW AND NOON THIS MORNING. LOCAL TECHNIQUES SUGGEST LIGHT TO MAINLY MODERATE RAIN AMOUNTS NORTH OF HIGHWAY 34 WITH SOME LOCALIZED 1 PLUS INCH AMOUNTS. UPPER AIR ANALYSIS SUPPORTS FRONT AS STRONG AS PROGGED WITH GUSTY NW WINDS THIS AFTERNOON AND THEN BELOW NORMAL TEMPERATURES NEXT SEVERAL DAYS. SHORT TERM...TODAY AND TONIGHT... TODAY...NOWCAST TOOLS SUPPORT HIGHEST RISK OF HEAVIER PRECIPITATION NEXT 6 PLUS HOURS TO PASS ALONG AND POSSIBLY JUST SOUTH OF I-80 CORRIDOR. TRENDS SUPPORT 1 PLUS INCHES VERY POSSIBLE IN THE HEAVIEST SWATH WITH MOST SECTIONS PICKING UP .2 TO .5+ TENTHS OF AN INCH OF RAIN WITH SYSTEM. MOST PRECIPITATION SHOULD END BY LATE MORNING ACROSS ALL BUT FAR SOUTHEAST SECTIONS. SEVERE RISK APPEARS NIL AS SATURATION AND CAA BEHIND FRONT SHOULD LIMIT STRONGEST CELLS TO PEA HAIL AND GUSTY WINDS AOB 40 MPH. HIGH TEMPERATURES SHOULD BE MOSTLY OR TOTALLY ALL IN THE 70S WITH LOWER 70S NW SECTIONS AND UPPER 70S SOUTHEAST SECTIONS. CLOUD COVER TODAY MAY IMPACT HIGHS TODAY MANY LOCATIONS BY 3 TO 5 DEGREES AS TIMING CLEARING A MAIN CHALLENGE FOR DAY SHIFT. MOST AREAS SHOULD BE MOSTLY SUNNY ALL BUT SOUTHEAST SECTIONS BY 4 PM. NW WINDS OF 15 TO 25 MPH EXPECTED THIS AFTERNOON. TONIGHT...CLEAR AND CRISP WITH NW WINDS DECREASING TO 5 TO 10 MPH BY LATE EVENING. MINS SHOULD SETTLE IN THE UPPER 40S FAR NORTHWEST SECTIONS TO LOWER 50S ELSEWHERE. AREA MINS SHOULD BE WITHIN 1 TO 3 DEGREES OF RECORD LOWS. QUITE REMARKABLE BECAUSE WIND WILL LIMIT DECOUPLING OF BL. NICHOLS LONG TERM...THURSDAY THROUGH NEXT TUESDAY... MODEL DATA SUGGESTS THAT THE BETTER FORCING WITH THE FRONT WILL BE POST FRONTAL ON THURSDAY. THUS THE BETTER POPS WOULD BE OVER THE NORTHWEST HALF OF THE CWFA DURING THE MORNING AND THE SOUTHEAST HALF DURING THE AFTERNOON. AREAS BEHIND THE FRONT SHOULD SEE MINIMAL TEMPERATURE RECOVERY DURING THE DAY THURSDAY WHILE THE SOUTHEAST HALF WARMS. THERE ARE STILL SUGGESTIONS THAT RESPECTABLE STRONG CONVECTION WILL DEVELOP MID TO LATE THURSDAY AFTERNOON IMMEDIATELY SOUTH/EAST OF THE CWFA. LINGERING CONVECTION WILL LIKELY OCCUR THROUGH SUNSET ACROSS THE FAR EAST AND SOUTHEAST/SOUTH PARTS OF THE CWFA. AFTER SUNSET...QUIET CONDITIONS ARE EXPECTED AS SKIES SLOWLY CLEAR FROM NORTHWEST TO SOUTHEAST. QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA FRI/FRI NIGHT WITH BELOW NORMAL TEMPERATURES. SATURDAY ON... MODEL CONSENSUS IS GENERATING DIURNAL SHRA WITH SCHC POPS FOR SAT AND SUNDAY. MOISTURE AVAILABILITY IS QUESTIONABLE IN SPITE OF THE VORT MAXES DROPPING DOWN IN THE DEEPENING TROF OVER THE GREAT LAKES. IF SOMETHING WOULD DEVELOP EITHER SAT OR SUN IT WOULD BE ISOLD IN NATURE AND AREAL COVERAGE WOULD PROBABLY BE NOT MORE THAN 10 PERCENT. AS SUCH A LARGE MAJORITY OF THE AREA WILL REMAIN DRY. SUNDAY NIGHT THROUGH TUESDAY THE MODEL CONSENSUS GIVES DRY CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL BUT TRENDING CLOSER TO NORMAL BY TUESDAY. ..08.. CLIMATE... RECORD LOWS FOR AUGUST 17TH AND 18TH AUGUST 17TH BURLINGTON.......53 IN 1899 CEDAR RAPIDS.....46 IN 1924 DUBUQUE..........47 IN 1879 MOLINE...........48 IN 1992 AUGUST 18TH BURLINGTON.......49 IN 1977 CEDAR RAPIDS.....46 IN 2002 DUBUQUE..........46 IN 2002 AND PREVIOUS YEARS MOLINE...........44 IN 1963 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Aug 16, 3:55 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 AM CDT THU AUG 16 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 355 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...A SEASONALLY STRONG COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS...MAINLY THIS MORNING. LIMITED INSTABILITY WILL LOWER THE RISK OF SEVERE STORMS. THE STRONGEST STORMS MAY STILL PRODUCE GUSTY WINDS TO OVER 45 MPH WITH POSSIBLY PEA SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF WINDS OVER 40 MPH...PEA SIZED HAIL OR RAIN AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED. NICHOLS/08
In the hours before
Special weather statement, Aug 16, 3:44 AM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 AM CDT THU AUG 16 2012 IAZ040>042-051>054-063>068-076>078-087-088-ILZ001-015-024-161200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-JO DAVIESS-ROCK ISLAND-MERCER- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF... DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD... MOUNT PLEASANT...GALENA...MOLINE...ROCK ISLAND...ALEDO 344 AM CDT THU AUG 16 2012 ...SHOWERS AND THUNDERSTORMS EXPECTED BY 7 AM... A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION THROUGH 7 AM. MOST AREAS WILL PICK UP AT LEAST A QUARTER INCH OF RAIN WITH MORE LOCALIZED AMOUNTS OF A HALF INCH UP TO AROUND 1 INCH OR MORE. THE STRONGEST STORMS MAY PRODUCE PEA SIZED HAIL AND GUSTY WINDS UP TO AROUND 40 MPH WITH BRIEF TORRENTIAL RAIN. MINOR WATER ISSUES ARE POSSIBLE...MOSTLY IN URBAN LOCATIONS WITH HEAVIER RAIN TOTALS. NICHOLS
Local storm report, Aug 16, 5:14 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
08/16/2012 M1.10 INCH LINN IA TRAINED SPOTTER
OCCURRED BETWEEN 4 AND 5 AM.
&&Special weather statement, Aug 16, 5:44 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 544 AM CDT THU AUG 16 2012 IAZ063>068-076>078-087>089-098-099-ILZ015-016-024>026-161400- IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON- LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND- HENRY IL-MERCER-HENDERSON-WARREN- INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON... CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY... WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON... KEOSAUQUA....FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE... ALEDO...OQUAWKA...MONMOUTH 544 AM CDT THU AUG 16 2012 ...SHOWERS AND THUNDERSTORMS...SOME POSSIBLY STRONG THROUGH 9 AM... A DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE REGION THROUGH 9 AM. MOST AREAS WILL PICK UP AT LEAST A QUARTER INCH OF RAIN WITH LOCALIZED AMOUNTS OF A HALF INCH UP TO AROUND 1 INCH OR MORE. THE STRONGEST STORMS MAY PRODUCE PEA SIZED HAIL AND GUSTY WINDS UP TO AROUND 45 MPH WITH BRIEF TORRENTIAL RAIN. MINOR WATER ISSUES ARE POSSIBLE...MOSTLY IN URBAN LOCATIONS WITH HEAVIER RAIN TOTALS. NICHOLS
Special weather statement, Aug 16, 6:49 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT THU AUG 16 2012
ILZ017-161245-
BUREAU-
649 AM CDT THU AUG 16 2012
...LINE OF STRONG THUNDERSTORMS...
AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 7 MILES
NORTHWEST OF PRINCETON...MOVING EAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LA MOILLE AROUND 700 AM CDT...
8 MILES NORTH OF LADD AROUND 705 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY RAIN...ARE
POSSIBLE WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4137 8916 4135 8960 4156 8962 4159 8944
4159 8917 4158 8916
TIME...MOT...LOC 1148Z 262DEG 39KT 4148 8948
NICHOLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:49 AM CDT | Special Weather Statement | DVN | Bureau | 56 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.